Texas, 2019Flash Flood in Texas, February 22 to 23, 2019
February 22 to 23, 2019 · NWS SHV · 1 event in 1 county or zone
Persistent bands of showers developed across much of Northeast Texas during February 21st-22nd, north of a warm front that slowly lifted north into the area from Southeast Texas and North Louisiana, and along several upper level disturbances that shifted northeast across the area. Widespread rainfall amounts of two to in excess of three inches fell across much of Northeast Texas including Upshur…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent bands of showers developed across much of Northeast Texas during February 21st-22nd, north of a warm front that slowly lifted north into the area from Southeast Texas and North Louisiana, and along several upper level disturbances that shifted northeast across the area. Widespread rainfall amounts of two to in excess of three inches fell across much of Northeast Texas including Upshur County, atop already saturated grounds where rainfall amounts of fifteen to twenty inches had been observed since late November, 2018. While the rainfall rates with the rain that fell on February 21st-22nd were not excessive, runoff continued well after the rain had ended earlier in the afternoon on the 22nd, which resulted in Pond Creek southwest of Gilmer overflowing its banks and inundating portions of Crabapple Road near the intersection of Crepe Myrtle Road. It was here where a vehicle tried to drive through the floodwaters, but was quickly overtaken. A high water rescue was needed to free several occupants from the flooded vehicle. Fortunately, no injuries were reported. However, visibilities across this area were also poor at the time of the incident due to areas of dense fog that had formed north of the returning warm front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 8:47 PM CST, 30 minutes earlier.
Area forecast discussion, Feb 22, 8:47 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
847 PM CST Fri Feb 22 2019
.UPDATE...
There is a complex forecast in place this evening with the
biggest change with the evening update to issue a Dense Fog
Advisory for much of East Texas and northwestern Louisiana. A warm
front sits on the doorstep of our area, extending from southeast
Texas to Alexandria, La northeastward to just south of Jackson,
MS. The warm front is most indicative by the thermal and
isodrothermal gradients along with a wind shift to more southerly
south of the boundary. Just north of the boundary dense fog has
begun to develop with quarter mile to mile visibilities across
much of Deep East Texas and extreme northwest Louisiana. In
addition to obs this evening, this was confirmed by reported
relayed from the media in east Texas.
For the rest of tonight, the warm front will push northward across
the area and fog will begin to lift to the south of the front by
dawn. A pocket of increased MLCAPE (up to 500 J/kg) will continue
to increase up to 1000 J/kg along a corridor from Jena to Monroe
to El Dorado. This area is co-located with effective bulk shear of
60-70kts and thus the Storm Prediction Center has highlighted this
area with a Slight Risk over the next few hours. A few isolated
storms are anticipated to develop over this area and not out of
the question they could become severe with large hail being the
biggest threat. Otherwise, scattered showers are expected in
southwest Arkansas with a few isolated thunderstorms. South and
westward into Texas, it will be mostly dry overnight although an
isolated shower cannot be ruled out before showers and
thunderstorms approach from the west near dawn.
Temperatures will mostly be increasing overnight with warm air
advection in place as the warm front lifts northward. By dawn,
temps are predicted to range from the lower 50s in McCurtain Co,
OK to the upper 60s near Shreveport/Nacogdoches/El Dorado to the
lower 70s in Lufkin/Natchitoches/Monroe.
04-Woodrum
&&
.PREV DISCUSSION... /issued 603 PM CST Fri Feb 22 2019/
.AVIATION...
IFR conditions across the area will likely remain the same or
deteriorate into LIFR after 23/03z for both vsby and cigs after
scattered showers dissipate. In the meantime, this convection
extending from near the ktyr terminal newd to near the ktxk
terminal. Elsewhere, scattered showers between kmlu and keld.
Isold tstms with small hail aloft possible in stgr convection.
Prefrontal trough to enter ne TX, with a bkn line of tstms starting
around 23/10z. Tstms movg across remaining terminal sites until
btwn 23/15-18z as lgt east winds becmg ssw 10 to 15 kts with the
trough, and then increase from wsw to 20 to 25 kts by aftn as
skies becmg vfr skc. /07/
&&
.PREV DISCUSSION... /issued 410 PM CST Fri Feb 22 2019/
.SHORT TERM...
Looking ahead to our well-advised severe weather potential on
Saturday, it appears that all of our region will be easily in the
warm sector by around daybreak or shortly thereafter. SW winds
will really begin to ramp up as a strong LLJ around 50-55 kts
develops ahead of a cold front which will be near the I-35
corridor around daybreak Saturday morning. A line of strong to
possibly severe convection is expected to develop shortly
thereafter ahead of the front across East Texas and quickly
accelerate eastward through the remainder of the region during the
late morning and afternoon. Ahead of the front, look for winds to
veer more W/SW and surface instability to approach 1000 J/kg
especially across much of South Arkansas, North Louisiana, and
Deep East Texas where a Slight Risk continues to be advertised in
the current Day 2 Convective Outlook from SPC. As a result, all
modes of severe weather still appear to be on the table for
Saturday. As the line of convection shifts east, the severe threat
will diminish across the western half of the region by midday and
continue over our eastern zones through early to mid afternoon.
Temperatures will be quite warm ahead of the front with highs in
the upper 60s to lower and mid 70s so a warm and buoyant
atmosphere will definitely be in place to allow for the
possibility of severe convection as the day progresses on
Saturday.
As convection exits the region through the late afternoon, look
for gradual clearing to occur with falling temperatures into the
evening and overnight hours. Lows will bottom out in the 30s and
40s on Saturday night under mostly clear skies and post-frontal
NW winds.
/19/
.LONG TERM...
Sfc ridging will build S across the Middle Red River Valley and
Cntrl TX Sunday, with secondary and stronger ridging progged to
build S into the Lower MS Valley Sunday night/Monday. Cooler and
drier air will build back S into the region ahead of the sfc ridging
late this weekend into the start of the new work week, but temps are
expected to remain near normal through this period. A zonal flow
aloft will persist through Tuesday, but the GFS suggests weak
overrunning commencing Tuesday morning which may result in isolated
to widely sct -SHRA developing primarily S of the I-20 corridor of E
TX/N LA. The 12Z ECMWF and Canadian are in good agreement though in
maintaining dry conditions over the area, but to maintain continuity
on the forecast, have trimmed back pops to slight chance/low chance
over these areas, with the low chance pops across Deep E TX/Srn
sections of Ncntrl LA. A weak shortwave is progged by the medium
range models though over the Red River Valley of N TX/Srn OK Tuesday
afternoon, shifting E over the region Tuesday night/Wednesday
morning, thus providing enough reasoning to maintain low pops for
the Srn half of the area despite the drier solutions of the
ECMWF/Canadian.
The medium range progs are in general agreement with a weak sfc
bndry backdooring into the area Wednesday, but any overrunning
appears to be weakening by this time and thus have lowered pops to
slight chance areawide to respect the sfc bndry. The 12Z GFS/ECMWF
also suggest the bulk of the colder air remaining dammed N of the
higher terrain of the Ouachitas into Ncntrl AR by mid to late week,
with no notable shortwave in the flow aloft to allow this colder air
to spill S into the region. Have kept the remainder of the forecast
dry attm given the lack of any sfc or shortwave forcing aloft,
although cloud cover looks to persist through the end of the week,
thus maintaining near seasonable temps areawide.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 58 54 71 41 / 90 30 90 0
MLU 62 57 75 44 / 70 80 90 10
DEQ 54 49 68 35 / 60 50 90 0
TXK 53 51 69 38 / 70 50 90 0
ELD 56 54 71 40 / 100 80 90 10
TYR 56 51 68 39 / 60 50 90 0
GGG 57 51 69 40 / 70 50 90 0
LFK 62 57 72 42 / 60 50 90 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Dense Fog Advisory until 9 AM CST Saturday for LAZ001>003-010.
OK...None.
TX...Dense Fog Advisory until 9 AM CST Saturday for TXZ124>126-
136>138-149>153-165-166.
&&
04/07/15/19Hazardous weather outlook, Feb 22, 12:23 PM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1223 PM CST Fri Feb 22 2019
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1223 PM CST Fri Feb 22 2019
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous showers and isolated thunderstorms will
continue this afternoon over much of East Texas, extreme Northern
Louisiana, Southwest Arkansas, and Southeast Oklahoma, near and
north of a warm front that will continue to lift north into Deep
East Texas and North Louisiana tonight. Small hail and brief
heavy rainfall will be possible in the stronger storms, which may
result in minor flooding of low lying, poor drainage areas over
portions of North Louisiana and Southwest Arkansas. These showers
and isolated thunderstorms should diminish later this evening, but
areas of fog, some of it possibly dense, will develop and spread
north across the region this afternoon and tonight from Southeast
Texas and Central Louisiana north of the approaching warm front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Showers and thunderstorms will develop around or shortly after
daybreak Saturday over East Texas along and ahead of a strong
upper level disturbance and attendant dry line, and rapidly spread
east northeast and intensify as they enter Southwest Arkansas and
North Louisiana throughout the morning. Some of the storms may
become severe, with damaging winds, hail, and isolated tornadoes
possible over these areas. Brief heavy rainfall will be possible
as well, which may lead to localized flooding of low lying, poor
drainage areas. These storms will quickly diminish from west to
east from late morning through the mid afternoon hours. West
southwest winds will also become gusty with the dryline passage
following the storms, with wind gusts to 30-35 mph possible. These
winds should gradually diminish even with a cold frontal passage
through the area Saturday night.
Scattered showers may return to portions of Lower East Texas and
North Louisiana Tuesday afternoon through Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed through tonight.
15
In the hours before
Special weather statement, Feb 22, 6:24 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
624 PM CST Fri Feb 22 2019
ARZ070-TXZ097-112-230130-
Miller AR-Cass TX-Bowie TX-
624 PM CST Fri Feb 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...
NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 730 PM CST...
At 623 PM CST, Doppler radar was tracking a strong thunderstorm over
Redwater, or 10 miles southwest of Wake Village, moving northeast at
50 mph. This storm will likely affect areas in and near Texarkana
during the next hour.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3358 9415 3357 9415 3355 9412 3358 9407
3355 9407 3356 9402 3344 9381 3310 9441
3323 9453 3356 9429 3359 9424 3356 9425
3355 9423 3357 9421 3356 9419 3357 9419
3358 9422 3359 9418
TIME...MOT...LOC 0023Z 216DEG 45KT 3334 9427Flash Flood, Upshur
- When
- February 22, 9:17 PM CST to February 23, 2:00 AM CST
- Where
- Upshur County, 1.3 mi WSW of Suffolk to 1.16 mi WSW of Suffolk
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.660, -94.999
A high water rescue of several occupants from a vehicle was needed on Crabapple Road over Pond Creek near the intersection of Crepe Myrtle Road. The rain had ended several hours prior, but runoff continued through the evening resulting in Pond Creek to flood a portion of Crabapple Road. Poor visibilities in dense fog were also observed at the time of the incident based on observations from various automated weather stations in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, February 22 to 24, 20191 death · 1 injured · 1 event
- Debris Flow in California, February 22, 20191 death · 1 event
- Flash Flooding and Flooding in Tennessee, February 22 to 24, 2019$1.7 million · 50 kt wind · 40 events
- Winter Storm and Heavy Snow in Oregon, February 22 to 27, 2019$1.5 million · 13 events
- Flash Flooding and Flooding in Mississippi, February 22, 2019$406,000 · 15 events
- Flash Flooding and Flood in Arkansas, February 22, 2019$105,000 · 5 events
- Tornadoes and Flooding in Alabama, February 22 to 24, 2019EF1 · 15 events
- Flood in Arkansas, February 22, 2019$50,000 · 1 event
- Winter Storm and Heavy Snow in Washington, February 22 to 26, 20197 events
- High Wind in Texas, February 22 to 23, 201970 kt wind · 5 events
- Frost and Freeze in California, February 22, 20194 events
- Heavy Snow and Winter Weather in Colorado, February 22 to 23, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798340.